Alert archive / Michigan / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 51, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 17, 2012, 9:06 PM EDT for Gratiot County, Montcalm County, Michigan. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2012, 9:06 PM EDT (01:06 UTC)
- Expired
- Jul 17, 2012, 9:58 PM EDT
- In force
- 52 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Gratiot County, MI, Montcalm County, MI
The radar
The Grand Rapids radar (KGRR), 87 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 9:30 PM EDT | HAIL 0.25 | 1 E Alma, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 267 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 2405 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
204 WUUS53 KGRR 180106 SVRGRR MIC057-117-180230- /O.NEW.KGRR.SV.W.0051.120718T0106Z-120718T0230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 906 PM EDT TUE JUL 17 2012 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRATIOT COUNTY IN CENTRAL MICHIGAN... EASTERN MONTCALM COUNTY IN CENTRAL MICHIGAN... * UNTIL 1030 PM EDT * AT 905 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES EAST OF STANTON..AND MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... ALMA... ASHLEY... ITHACA... FERRIS TWP... VICKERYVILLE... BUTTERNUT... CRYSTAL... CARSON CITY... SEVILLE TWP... LAFAYETTE TWP... FOREST HILL... ELM HALL... POMPEII... NORTH STAR... ELWELL... RIVERDALE... SUMNER... BRIDGEVILLE... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4312 8437 4312 8502 4347 8488 4347 8437 TIME...MOT...LOC 0106Z 286DEG 24KT 4327 8489 WIND...HAIL 60MPH 1.00IN $$ TJT
3 follow-up statements
841
WWUS53 KGRR 180126
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
926 PM EDT TUE JUL 17 2012
MIC117-180136-
/O.CAN.KGRR.SV.W.0051.000000T0000Z-120718T0230Z/
MONTCALM MI-
926 PM EDT TUE JUL 17 2012
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MONTCALM COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS EITHER WEAKENED OR MOVED OUT
OF THE WARNED AREA.
LAT...LON 4316 8481 4337 8471 4347 8457 4347 8437
4312 8437 4312 8468
TIME...MOT...LOC 0126Z 286DEG 24KT 4323 8471
$$
MIC057-180230-
/O.CON.KGRR.SV.W.0051.000000T0000Z-120718T0230Z/
GRATIOT MI-
926 PM EDT TUE JUL 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GRATIOT COUNTY
UNTIL 1030 PM EDT...
AT 922 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHWEST
OF ITHACA...MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
ALMA... ASHLEY... ITHACA...
LAFAYETTE TWP... POMPEII... NORTH STAR...
BRIDGEVILLE... BANNISTER... WHEELER...
ST. LOUIS... PERRINTON... BRECKENRIDGE...
LANGPORT... BEEBE... EUGENE...
EDGEWOOD... MIDDLETON...
LAT...LON 4316 8481 4337 8471 4347 8457 4347 8437
4312 8437 4312 8468
TIME...MOT...LOC 0126Z 286DEG 24KT 4323 8471
WIND...HAIL 60MPH 1.00IN
$$
LAURENS168 WWUS53 KGRR 180137 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 937 PM EDT TUE JUL 17 2012 MIC057-180230- /O.CON.KGRR.SV.W.0051.000000T0000Z-120718T0230Z/ GRATIOT MI- 937 PM EDT TUE JUL 17 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN GRATIOT COUNTY UNTIL 1030 PM EDT... AT 935 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ASHLEY... MOVING EAST SOUTHEAST AT 40 MPH. LOCATIONS IMPACTED INCLUDE... ASHLEY... LAFAYETTE TWP... NORTH STAR... BRIDGEVILLE... BANNISTER... LANGPORT... EDGEWOOD... LAT...LON 4313 8462 4336 8450 4346 8437 4312 8437 TIME...MOT...LOC 0137Z 287DEG 37KT 4324 8443 WIND...HAIL 60MPH 1.00IN $$ LAURENS
138 WWUS53 KGRR 180158 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 958 PM EDT TUE JUL 17 2012 MIC057-180208- /O.CAN.KGRR.SV.W.0051.000000T0000Z-120718T0230Z/ GRATIOT MI- 958 PM EDT TUE JUL 17 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRATIOT COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4313 8462 4336 8450 4346 8437 4312 8437 TIME...MOT...LOC 0158Z 287DEG 37KT 4318 8415 $$ LAURENS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 7:54 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 17, 7:54 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 754 PM EDT TUE JUL 17 2012 .SYNOPSIS... ISSUED AT 357 PM EDT TUE JUL 17 2012 A COLD FRONT WILL BRING SCATTERED THUNDERSTORMS TONIGHT. SOME OF THESE STORMS COULD BE STRONG WITH HIGH WINDS AND HAIL. COOLER WEATHER WILL BE MOVING IN BEHIND THE FRONT FOR THE REST OF THE WEEK. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 357 PM EDT TUE JUL 17 2012 FORECAST CONCERNS ARE FOR SEVERE WEATHER THREAT TONIGHT AND POPS THROUGH THURSDAY AS THE FRONT SINKS SOUTH WITH POTENTIAL FOR SOME OVERRUNNING PRECIP BY THURSDAY. CONVECTION IS INCREASING ATTM ACROSS CENTRAL WISCONSIN IN AREA OF STRONG SFC CONVERGENCE AND MID LEVEL LAPSE RATES. SFC BASED INSTABILITY ACROSS NORTHERN LOWER MICHIGAN WITH CAPES OVER 2500 EARLY THIS EVENING SHOULD ALLOW FOR STORMS TO FORM ALONG THE FRONT AND MOVE SOUTHEAST WITH MAIN THREAT BEING ISOLATED DOWNBURSTS AND LARGE HAIL AS ELEVATED CORES COME DOWN. SEVERE THREAT SHOULD DIMINISH AS THE STORMS MOVE FURTHER SOUTH LATER THIS EVENING AND OVERNIGHT AS INSTABILITY WEAKENS. WILL KEEP CHANCE POPS FOR TONIGHT AND INTO WEDNESDAY MORNING. SOME QUESTION AS TO WHERE THE FRONT WILL END UP WITH THE ECMWF CONSISTENTLY SHOWING THE CHANCE FOR OVERRUNNING SHOWERS AND STORMS FORMING BY THURSDAY. GFS IS DRY AS THE SFC HIGH BUILDS IN AND THE FRONT STALLS FURTHER SOUTH. WILL KEEP THE SLIGHT CHANCE POPS FOR THURSDAY TO ACCOUNT FOR ECMWF SCENARIO. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 357 PM EDT TUE JUL 17 2012 WITH THE UPPER RIDGE RETREATING TO THE HIGH PLAINS...NORTHWEST FLOW WILL PREVAIL ACROSS THE GREAT LAKES FOR THE LATTER PORTION OF THE WEEK. TEMPS WILL BE NEAR TO SLIGHTLY ABOVE NORMAL FRIDAY AND SATURDAY. ANY WELL NEEDED RAIN SHOULD HOLD OFF UNTIL SUNDAY NIGHT AS ANOTHER EAST/WEST ORIENTED COLD FRONT DROPS SOUTH ACROSS LOWER MICHIGAN. IT MAY TAKE UNTIL MONDAY NIGHT BEFORE THE FRONT COMPLETELY EXIT THE CWA. IT APPEARS THE UPPER RIDGE REMAINS ACROSS THE PLAINS INTO NEXT WEEK WHICH SHOULD HOLD THE HOTTEST TEMPS TO OUR WEST. WE MAY SEE A SLIGHT EXPANSION TOWARD THE GREAT LAKES SUNDAY AND MONDAY WHERE TEMPS MAY REACH/EXCEED 90...OTHERWISE MOSTLY 80S ARE EXPECTED. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 753 PM EDT TUE JUL 17 2012 STRONG TO SVR TSTMS PASSING JUST NORTH OF THE I-96 CORRIDOR THIS EVENING. THE OUTFLOW FROM THESE STORMS MAY PRODUCE TEMPORARY LOCAL WIND GUSTS IN EXCESS OF 30KTS AT THE MKG/GRR/LAN TERMINALS IN THE SHORT TERM... AND ADDITIONAL STORMS MAY DEVELOP FARTHER SOUTH LATER THIS EVENING AS THE SFC FRONT CONTINUES SLIPPING SOUTH THROUGH THE STATE. W/SW SFC WINDS WILL SHIFT TO THE N/NE AND DIMINISH LATER THIS EVENING WITH THE SFC FNT PASSAGE. A PERIOD OF MVFR/IFR CONDITIONS IS POSSIBLE VERY LATE TONIGHT INTO EARLY WEDNESDAY MORNING AS THE SFC FRONT SAGS SOUTH. SOME ISOLATED SHOWERS/STORMS COULD LINGER INTO WEDNESDAY... ESPECIALLY SOUTH OF I-96... IN THE VCNTY OF THE SLOW SWD MOVING W-E ORIENTED SFC FRONT. && .MARINE... ISSUED AT 357 PM EDT TUE JUL 17 2012 WINDS WILL SHIFT NORTH BEHIND THE FRONT OVERNIGHT AND ON WEDNESDAY BUT SHOULD NOT BE STRONG ENOUGH TO CAUSE ANY SERIOUS IMPACTS TO MARINERS. && .HYDROLOGY... ISSUED AT 357 PM EDT TUE JUL 17 2012 COVERAGE OF STORMS TONIGHT SHOULD NOT BE ENOUGH TO AFFECT RIVER FLOWS EXCEPT LOCAL SHORT LIVED RISES ON TRIBUTARIES. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS...OSTUNO SHORT TERM...OSTUNO LONG TERM...JK AVIATION...MEADE HYDROLOGY...OSTUNO MARINE...OSTUNO
Hazardous weather outlook, Jul 17, 11:00 AM EDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1100 AM EDT TUE JUL 17 2012 MIZ037>040-043>046-050>052-056>059-064>067-071>074-180845- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1100 AM EDT TUE JUL 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THE HEAT INDEX WILL BE 100 TO 110 DEGREES THIS AFTERNOON AND THE FIRE DANGER WILL BE ELEVATED. SCATTERED THUNDERSTORMS WILL MOVE INTO CENTRAL LOWER MICHIGAN THIS EVENING. THE STRONGEST STORMS MAY HAVE DAMAGING WINDS AND HAIL TO ONE INCH IN DIAMETER. THE BEST CHANCE OF SEVERE WEATHER WILL BE EAST OF A LINE BETWEEN MOUNT PLEASANT AND LANSING. STORM MOTION WILL BE SOUTHEAST AT 35 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY AFTERNOON BUT BY THEN THE STORMS SHOULD FOR THE MOST PART BE SOUTH OF INTERSTATE 94. THE STRONGEST STORMS MAY HAVE GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING. LMZ844>849-180845- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1100 AM EDT TUE JUL 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT WAVES OVER 4 FEET FROM MUSKEGON TO PENTWATER WILL MEAN A MODERATE THREAT THAT SWIMMING WILL BE HAZARDOUS. SCATTERED THUNDERSTORMS WILL MOVE INTO THE NEAR SHORE THIS EVENING. SOME OF THESE STORMS WILL HAVE FREQUENT LIGHTNING...GUSTY WINDS AND POSSIBLY HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL CONTINUE INTO MIDDAY WEDNESDAY. GUSTY WINDS...FREQUENT LIGHTNING AND SMALL HAIL ARE POSSIBLE WITH THE STORMS. OSTUNO WDM
In the hours before
Local storm report, Jul 17, 8:08 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
808 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 2 S HERSEY 43.82N 85.44W
07/17/2012 M0.50 INCH OSCEOLA MI AMATEUR RADIO
&&
MKALEMBKLocal storm report, Jul 17, 8:14 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
814 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM NON-TSTM WND GST 2 N ROCKFORD 43.15N 85.56W
07/17/2012 E40 MPH KENT MI AMATEUR RADIO
&&
MKALEMBKLocal storm report, Jul 17, 8:17 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
817 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST HERSEY 43.85N 85.44W
07/17/2012 M54 MPH OSCEOLA MI TRAINED SPOTTER
0800 PM TSTM WND DMG HERSEY 43.85N 85.44W
07/17/2012 OSCEOLA MI TRAINED SPOTTER
5 INCH LIMBS DOWN.
&&
MKALEMBKLocal storm report, Jul 17, 8:49 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
849 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM NON-TSTM WND GST 4 E KENTWOOD 42.90N 85.51W
07/17/2012 M41 MPH KENT MI ASOS
&&
MKALEMBKLocal storm report, Jul 17, 8:52 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
852 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM NON-TSTM WND GST 4 NNW GRAND RAPIDS 43.02N 85.68W
07/17/2012 M30 MPH KENT MI BROADCAST MEDIA
WZZM TV.
&&
MKALEMBKLocal storm report, Jul 17, 9:06 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
906 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG 2 W STANTON 43.29N 85.12W
07/17/2012 MONTCALM MI 911 CALL CENTER
911 IN STANTON RECEIVED REPORTS OF A COUPLE OF TREES DOWN
NEAR LAKE MONTCALM...JUST WEST OF STANTON.
&&
MKALEMBKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:01 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 32 min |
| Jul 18, 1:18 AM EDT | Special Weather Statement | GRR | Mason, Oceana | 57 min |
| Jul 18, 1:28 AM EDT | Special Weather Statement | GRR | Gratiot, Montcalm | 62 min |
| Jul 18, 3:47 AM EDT | Special Weather Statement | GRR | Mason, Oceana | 58 min |
| Jul 18, 6:01 AM EDT | Special Weather Statement | GRR | Clinton, Eaton, Ingham | 89 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.